Alert archive / Nevada / Flash Flood Warnings in 2018

Flash Flood Warning 10, NWS Elko, NV

July 10, 2018White Pine County, Nevada

NWS Elko, NV issued this flash flood warning at Jul 10, 2018, 3:11 PM PDT for White Pine County, Nevada. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 10, 2018, 3:11 PM PDT (22:11 UTC)
Expired
Jul 10, 2018, 6:15 PM PDT
In force
3 hr
Issued by
NWS Elko, NV
Area
Storm-based polygon
Flood severity
None

County White Pine County, NV

The radar

The Elko radar (KLRX), 217 km from the middle of the area, began a volume at 22:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Elko, NV (KLKN), launched 12:00Z, 10.2 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Elko, NV at 12:00Z on 2018-07-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Elko, NV at 12:00Z on 2018-07-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 16 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3343 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
16 m²/s²
0-3 km storm-relative helicity
25 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

252 
WGUS55 KLKN 102211
FFWLKN
NVC033-110115-
/O.NEW.KLKN.FF.W.0010.180710T2211Z-180711T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Elko NV
311 PM PDT TUE JUL 10 2018

The National Weather Service in Elko Nevada has issued a

* Flash Flood Warning for...
  Northeastern White Pine County in northeastern Nevada...

* Until 615 PM PDT.

* At 310 PM PDT Doppler radar indicated thunderstorms producing 
  heavy rain in northern White Pine County around Lages. Flash 
  flooding is expected to begin shortly. This is an area with burn 
  scars and limited  new growth. It is highly flood prone rugged 
  terrain. 

  Turn around if you come to a flood road. Don't drown!

* Some locations that will experience flooding include...
  Lages Junction, Schellbourne and Tippets Road. 

LAT...LON 3973 11432 3976 11480 4012 11479 4012 11428

$$

bb
2 follow-up statements
942 
WGUS75 KLKN 102331
FFSLKN

Flash Flood Statement
National Weather Service Elko NV
431 PM PDT TUE JUL 10 2018

NVC033-110115-
/O.CON.KLKN.FF.W.0010.000000T0000Z-180711T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
White Pine NV-
431 PM PDT TUE JUL 10 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 615 PM PDT FOR
NORTHEASTERN WHITE PINE COUNTY...

At 430 PM PDT, Doppler radar indicated heavy rain across the warned
area. Flash flooding is already occurring.

Excessive rainfall over the burn scar will result in debris flow 
moving through the Sampson Burn Scar. The debris flow can consist of 
rock, mud, vegetation and other loose materials.

Some locations that will experience flooding include...
Lages Junction, Schellbourne and Tippets Road. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3973 11432 3976 11480 4012 11479 4012 11428

$$

JRM
593 
WGUS75 KLKN 110112 RRA
FFSLKN

Flash Flood Statement
National Weather Service Elko NV
612 PM PDT TUE JUL 10 2018

NVC033-110122-
/O.EXP.KLKN.FF.W.0010.000000T0000Z-180711T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
White Pine NV-
612 PM PDT TUE JUL 10 2018

...THE FLASH FLOOD WARNING FOR NORTHEASTERN WHITE PINE COUNTY WILL
EXPIRE AT 615 PM PDT...

The heavy rain has ended and flood waters have receded. Flooding is 
no longer expected to pose a threat. 

LAT...LON 3973 11432 3976 11480 4012 11479 4012 11428

$$

94

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before this flash flood warning went out at Jul 10, 2:48 PM PDT, 23 minutes earlier.

Area forecast discussion, Jul 10, 2:48 PM PDT, 23 minutes before
Area Forecast Discussion
National Weather Service Elko NV
248 PM PDT Tue Jul 10 2018

.SYNOPSIS...Thunderstorms will continue across central Nevada
today, and will continue to move slowly north through the
afternoon and evening in to northeast Nevada. The storms will
produce spotty torrential rainfall.

&&

.SHORT TERM...Tonight through Thursday.

Monsoon flow into central and eastern Nevada will produce
slow moving thunderstorms with torrential rainfall each day of the
short term. Temps remain above normal, and the airmass humid in
eastern Nevada. The Great Basin dryline is set up over central-
northeast Nevada and will meander east and west through the
period. Dewpoints east reach into the 50s, and west down to the
20s. The monsoon push will not reach far northern Nevada where
moisture is very limited. Smoky areas will dominate.

.LONG TERM...Thursday night through next Tuesday.

Subtropical ridge over the Great Basin will be the prevailing
large scale pattern with subtle day to day changes. The best
diurnal convection will be a daily occurrence over the central
Nevada terrain, but convective threat diminishes farther north.

The highest probability for afternoon storms appears to be
Friday afternoon, as southeast flow keeps the monsoonal moisture
feed into Nevada. Convective potential may expand as far north as
the northern NV border. This moisture tap weakens as a trough
moves across the Pacific Northwest, shifting mid level flow
shifts to westerly by Saturday. Moisture continues to circulate
around the high core, but precipitable water values will be lower
with drier air along the northern border.

With respect to temperatures, above normal temps continues each
day, including the morning hours. Could be quite hot by next
Tuesday if the subtropical high becomes centered over Nevada.

&&

.AVIATION...Thunderstorms are expected in the vicinity of KELY and KTPH this
evening and again Wednesday afternoon. Strong wind gusts to 40 kts
may occur from nearby storms, with brief moderate to heavy rain if
a storms moves directly over the airport site.

KEKO is in the dry and stable regime today, but could be on the
fringe of convective storms on Wednesday afternoon.

KWMC and KBAM will be in a drier and stable regime for the next 24
hours, no storms are expected at both locations.

&&

.FIRE WEATHER...Transitioning quickly to wet storms most places in
central and eastern Nevada through the next few days. Wet enough
that localized flooding has occurred and will continue into later
in the week. Winds generally light but subject to afternoon gusts
to the 20s in the heat. Northern part of the state will remain dry
but winds lower than red flag criteria so NO red flags at this
time. Still, min RH northern Nevada in the single digits and teens
with poor recovery into the 20s and 30s. In central Nevada, much
higher RH.

&&

.HYDROLOGY...The Martin Creek watershed, according to reliable
observers, is largely scorched. The gage is likely damaged.
Through Thursday, not expecting rain there. By next weekend, some
wet storms move into northwest Nevada with low chance for precip.
At this time, flooding on the Martin Creek watershed is not
expected but it bears a close watch.

&&

.LKN WATCHES/WARNINGS/ADVISORIES...
None.
&&

98/88/88/98

In the hours before

Special weather statement, Jul 10, 1:48 PM PDT, 1 hour 23 minutes before
Special Weather Statement
National Weather Service Elko NV
148 PM PDT TUE JUL 10 2018

NVZ035-102130-
White Pine County NV-
148 PM PDT TUE JUL 10 2018

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL WHITE PINE COUNTY
UNTIL 230 PM PDT...

At 147 PM PDT, Doppler radar was tracking strong thunderstorms 10
miles southeast of McGill, moving west at 10 mph.

Half inch hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Ely, McGill, and Ely Airport. US 93 between Ely and north of McGill

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3952 11437 3919 11458 3923 11496 3968 11477
TIME...MOT...LOC 2047Z 106DEG 9KT 3932 11461

94
Special weather statement, Jul 10, 2:23 PM PDT, 48 minutes before
Special Weather Statement
National Weather Service Elko NV
223 PM PDT TUE JUL 10 2018

NVZ035-037-040-041-102215-
Northwestern Nye County NV-
Southern Lander County and Southern Eureka County NV-
Northeastern Nye County NV-White Pine County NV-
223 PM PDT TUE JUL 10 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LANDER...CENTRAL
NYE...WEST CENTRAL WHITE PINE AND SOUTHERN EUREKA COUNTIES UNTIL 315
PM PDT...

At 222 PM PDT, Doppler radar was tracking strong thunderstorms.
These storms are nearly stationary.

Wind gusts of 50 to 55 mph will be possible with this storm.

Locations impacted include...
Eureka, Eureka Airport, Manhattan, Pinto Summit, Little Fish Lake
Valley, Pancake Summit, Monitor Valley, Table Mountain, Antelope Peak
and Mount Jefferson.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3826 11627 3826 11673 3847 11711 3975 11653
      3965 11557
TIME...MOT...LOC 2122Z 198DEG 4KT 3907 11643

SH
Special weather statement, Jul 10, 2:27 PM PDT, 44 minutes before
Special Weather Statement
National Weather Service Elko NV
227 PM PDT TUE JUL 10 2018

NVZ031-033-039-102230-
Southeastern Elko County NV-Northern Elko County NV-
South Central Elko County NV-
227 PM PDT TUE JUL 10 2018

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL ELKO COUNTY UNTIL
330 PM PDT...

At 227 PM PDT, Doppler radar was tracking a strong thunderstorms
moving northeast at 15 mph.

Wind gusts 40 to 50 mph will be possible with these storms.

Locations impacted include...
West Wendover, Pequop Summit, Oasis, Montello and Silver Zone Pass.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may
lead to localized flooding. Do not drive your vehicle through
flooded roadways.

&&

LAT...LON 4078 11474 4137 11441 4126 11404 4058 11405
TIME...MOT...LOC 2127Z 209DEG 26KT 4094 11437

SH
Special weather statement, Jul 10, 2:44 PM PDT, 27 minutes before
Special Weather Statement
National Weather Service Elko NV
244 PM PDT TUE JUL 10 2018

NVZ035-102230-
White Pine County NV-
244 PM PDT TUE JUL 10 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL WHITE PINE COUNTY UNTIL
330 PM PDT...

At 244 PM PDT, Doppler radar was tracking a strong thunderstorm 12
miles north of McGill, moving northwest at 20 mph.

Wind gusts 40 to 50 mph will be possible with this storm.

This storm will remain over mainly rural areas of central White Pine
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3957 11468 3949 11482 3965 11502 3979 11482
TIME...MOT...LOC 2144Z 150DEG 19KT 3957 11479

SH
Special weather statement, Jul 10, 2:56 PM PDT, 15 minutes before
Special Weather Statement
National Weather Service Elko NV
256 PM PDT TUE JUL 10 2018

NVZ034-039-102245-
South Central Elko County NV-
Ruby Mountains and East Humboldt Range NV-
256 PM PDT TUE JUL 10 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL ELKO COUNTY UNTIL 345 PM
PDT...

At 255 PM PDT, Doppler radar was tracking a strong thunderstorm 8
miles southeast of Ruby Valley, moving northeast at 10 mph.

Strong winds 40 mph or higher may change fire direction and growth,
adversely affecting the personnel on the Echo Fire. Cloud to ground
lightning will be possible with this storm.

This storm will remain over mainly rural areas of central Elko
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4065 11507 4066 11512 4083 11513 4076 11487
TIME...MOT...LOC 2155Z 208DEG 10KT 4069 11508

JRM
Special weather statement, Jul 10, 3:10 PM PDT, 1 minute before
Special Weather Statement
National Weather Service Elko NV
310 PM PDT TUE JUL 10 2018

NVZ033-035-039-102315-
Southeastern Elko County NV-South Central Elko County NV-
White Pine County NV-
310 PM PDT TUE JUL 10 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL WHITE PINE AND
SOUTHEASTERN ELKO COUNTIES UNTIL 415 PM PDT...

At 310 PM PDT, Doppler radar was tracking a strong thunderstorm near
Lages Junction, moving north at 15 mph.

Wind gusts 40 to 50 mph will be possible with this storm.

Locations impacted include...
Lages Junction.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3984 11448 3987 11476 4026 11470 4022 11431
TIME...MOT...LOC 2210Z 191DEG 15KT 4002 11459

SH

The office that day

Everything else NWS Elko, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 10, 1:20 PM PDTSpecial Weather StatementLKN55 min
Jul 10, 1:36 PM PDTSpecial Weather StatementLKN54 min
Jul 10, 1:45 PM PDTSevere Thunderstorm WarningLKNEureka, White Pine45 min
Jul 10, 1:48 PM PDTSpecial Weather StatementLKNWhite Pine42 min
Jul 10, 1:59 PM PDTFlash Flood WarningLKNEureka, White Pine3 hr
Jul 10, 2:15 PM PDTFlash Flood WarningLKNNye4 hr
Jul 10, 2:21 PM PDTAreal Flood AdvisoryLKNElko, White Pine3 hr
Jul 10, 2:23 PM PDTSpecial Weather StatementLKN52 min
Jul 10, 2:26 PM PDTFlash Flood WarningLKNWhite Pine3 hr
Jul 10, 2:27 PM PDTSpecial Weather StatementLKN63 min
Jul 10, 2:44 PM PDTSpecial Weather StatementLKNWhite Pine46 min
Jul 10, 2:49 PM PDTSevere Thunderstorm WarningLKNWhite Pine26 min
Jul 10, 2:54 PM PDTFlash Flood WarningLKNNye3 hr
Jul 10, 2:56 PM PDTSpecial Weather StatementLKNElko49 min
Jul 10, 3:10 PM PDTSpecial Weather StatementLKN65 min
Jul 10, 4:10 PM PDTSpecial Weather StatementLKN50 min
Jul 10, 4:14 PM PDTSpecial Weather StatementLKN46 min

Nearby

Flash Flood Warnings in Nevada, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.